MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0620
Medical Device Problem Codes Failure to Advance (2524); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/27/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly of the second evaluated penumbra coil 400 coil (pc400 coil).The pusher assembly was kinked approximately 1.5 cm from the proximal end; the embolization coil was intact with the pusher assembly.The outer diameter (od) of the embolization coil was measured and found to be within specification.Conclusions: evaluation of the first evaluated pc400 coil revealed that the pusher assembly was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, it may become kinked.If a kinked pusher assembly is further manipulated, it may become fractured.The fractured pusher assembly likely caused the embolization coil to detach inside the microcatheter.Evaluation of the second evaluated pc400 coil revealed that the pusher assembly was kinked.This damage was likely incidental and may have occurred during packaging of the device for return.The outer diameter (od) of the embolization coil was measured and found to be within specification.The other manufacturer¿s microcatheter was not returned for evaluation.The root cause of the pc400 coil getting stuck around the tip of the other manufacturer¿s catheter could not be determined.Pc400 coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-01104.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using penumbra coil 400 coils (pc400 coils).During the procedure, the physician initially delivered two coils from another manufacturer and two pc400 coils into the target vessel using another manufacturer's microcatheter.While advancing a new pc400 coil through the microcatheter, the physician experienced resistance and subsequently, the pc400 coil became stuck around the middle of the microcatheter.The physician then decided to retract the pc400 coil; however, while the coil was being retracted, it unintentionally detached within the microcatheter.Therefore, the physician flushed the pc400 coil out of the microcatheter using a syringe and then attempted to advance a new pc400 coil through the microcatheter.However, the new pc400 coil became stuck around the tip of the microcatheter.The physician removed the microcatheter then retracted the pc400 coil from it and completed the procedure using another manufacturer's coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5842005
Report Number3005168196-2016-01105
Device Sequence Number597714
Product Code HCG
UDI-Device Identifier00814548010526
UDI-Public00814548010526
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/03/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/01/2023
Device Catalogue Number4002C0620
Device Lot NumberF66293
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/03/2016
Initial Report FDA Received Date08/02/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1